Thunderstorm Wind, Oneida
- When
- September 23, 4:35 PM EST
- Where
- Oneida County, Frenchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.330, -75.370
A tree fell on a house on River Road.
A cold front approached upstate New York during the afternoon, bringing showers and scattered thunderstorms to the area. Isolated storms became severe, and produced reports of large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front approached upstate New York during the afternoon, bringing showers and scattered thunderstorms to the area. Isolated storms became severe, and produced reports of large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 23, 1:51 PM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 251 PM EDT WED SEP 23 2009 .SYNOPSIS... A COLD FRONT WILL PUSH THROUGH THE AREA THIS EVENING AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. LATER TONIGHT AND INTO THE WEEKEND, HIGH PRESSURE WITH DRIER AND COOLER AIR WILL BUILD INTO THE REGION BRINGING MOSTLY SUNNY AND DAYS AND CLEAR NIGHTS. && .NEAR TERM /THROUGH TONIGHT/... COLD FNT STILL WEST OF NY OVER SW ONTARIO. THIS WILL CONT THE RISK OF A SHWR OR TRW THIS EVE. SO FAR...CONV DVLPMT NOT ALL THAT IMPRSV WITH JUST AN OCNL LTGNG STRIKE ON THE NY/PA REGION. AS USUAL...BEST INSTABILITY IS TO THE SOUTH WITH BETTER HTG WHILE THE BETTER CHANCE FOR SVR DVLPMT IS TO THE NORTH NEARER THE UPR WV AND DIVERGENCE. ALSO...BNDRIES TO THE NORTH BETTER DEFINED SO LL SHEAR IS MORE PRONOUNCED. INSTABILITY REMAINS INTO THE EVE HRS...AT LEAST UNTIL THE COLD FNT PASSES SO HAVE INCLUDED THE CHANCE OF AN EVE TRW. HAD CONSIDERED UPPING THE POPS TO LIKELY FOR THE EVE BUT CRNT CVRG ON THE RADARS IS SO LIMITED ELECTED TO GO WITH A HIGH CHANCE. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... SHRT TERM PD IS VERY QUIET AS THE FNT CONTS TO SINK TO THE SOUTH AND CANADIAN SFC HIPRES BLDS IN FROM THE NORTH. SOME LEFTOVER MID LVL MOISTURE ON THU...PARTIALLY FROM A WEAK SHRT WV...SO DRIEST AIR WAITS UNTIL FRI AND SAT. SAT LOOKS LIKE IT WILL BE QUITE CHILLY...ESP OVER THE ERN HALF OF THE CWA AS A 1031 MB SFC HI SLIDES INTO WRN NEW ENG. PTCHY FROST IS PSBL. WITH THE SHRP UPR RDG AND DRY SFC HIPRES...AND THE GFS TENDENCY TO BREAK DOWN RDGS TO QUICKLY...HAVE DECIDED TO GO WITH THE NAM AND ECMWF SOLN AND HOLD OFF ON ALL PCPN THRU 00Z SUN. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... BOTH THE ECMWF AND THE GFS SHOW A CLOSED LOW BEING KICKED OUT SUNDAY BY ANOTHER LOW DIGGING OUT OF CANADA. THERE IS A LARGE DISCREPANCY ON TIMING WITH THIS. THE GFS IS...AS USUAL...MORE PROGRESSIVE WITH THE TROUGH MOVING OUT. THE MORE INTERESTING FEATURE IS THE SECOND LOW OUT OF CANADA. IT LOOK TO BRING A GOOD BLAST OF COOLER AIR TO THE NORTHEAST. 1000-500MB THICKNESSES SHOWING AT 546DAM ON BOTH THE ECMWF AND THE GFS BY TUESDAY EVENING. THE ECMWF THEN DROPS THE THICKNESS DOWN TO 537DAM BY WEDNESDAY MORNING. GFS HAS THE HEIGHTS RISING AT THIS TIME AS IT QUICKLY MOVES THE LOW PRESSURE SYSTEM OUT. THIS SYSTEM LOOKS AS THOUGH IT COULD HAVE SOME LAKE EFFECT PRECIPITATION ASSOCIATED WITH IT ON TUESDAY AND WEDNESDAY. WILL HAVE SEE HOW THE MODELS MODIFY OVER THE NEXT SEVERAL DAYS. FOR THE MOST PART...HAVE LEANED MORE TOWARD THE ECMWF. HAVE TWEAKED POPS SOMEWHAT...BUT OTHERWISE MADE FEW CHANGES IN THE EXTENDED FORECAST. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... WITH A TROUGH OF LOW PRESSURE MOVING INTO THE AREA...THERE WILL BE FLUCTUATIONS IN THE CEILINGS THROUGH THE EVENING HOURS AND POSSIBLY EARLY MORNING HOURS. THE SKIES SHOULD BEGIN TO CLEAR SOMEWHAT OVERNIGHT THOUGH. MODELS ARE SUGGESTING FOG DEVELOPMENT OVER MUCH OF THE AREA AND THERE HAVE REFLECTED THIS IN THE TAFS. THEY ARE ALSO INDICATING THAT THE FOG MAY TAKE ITS TIME BURNING OFF IN THE MORNING. THIS WOULD LEAD TO FLIGHT RESTRICTION S LASTING INTO THE MID TO LATE MORNING HOURS. ONCE IT DOES BURN OFF...THINKING BETWEEN 14 AND 15...EXPECT VFR CONDITIONS DURING THE DAY FOR THE REMAINDER OF THE WEEK AND INTO SATURDAY. OUTLOOK... THURSDAY THRU SAT...VFR. POSSIBLE EARLY MRNG MVFR/IFR FOG AT ELM. SUNDAY...MVFR IN SCT -SHRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...SLI AVIATION...SLI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 404 AM EDT WED SEP 23 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-240815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 404 AM EDT WED SEP 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 505 PM EDT WED SEP 23 2009 NYZ009-037-232200- ONEIDA NY- 505 PM EDT WED SEP 23 2009 ...STRONG THUNDERSTORM WILL AFFECT NORTHERN ONEIDA COUNTY NEAR POINT ROCK AND ALDER CREEK... * AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR TABERG...AND MOVING EAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... AVA AT 510 PM EDT... STOKES CORNER AND DELTA LAKE AT 515 PM EDT... NORTH WESTERN AND FRENCHVILLE AT 520 PM EDT... STEUBEN AND ALDER CREEK AT 530 PM EDT... REMSEN AND TRENTON AT 535 PM EDT... PROSPECT AND TRENTON FALLS AT 540 PM EDT... HEDEN
The Ft Drum radar (KTYX), 54 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree fell on a house on River Road.
Several trees were blown down and were blocking a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196642, 196643.